Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Las Vegas, NV

August 7, 2019San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 7, 2019, 4:16 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 4:16 PM PDT (23:16 UTC)
Expired
Aug 7, 2019, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:00 PM PDTFLASH FLOOD1 Ene Golden Valley, AZTWO SWIFT WATER RESCUES OCCURRED ALONG CHINO RD AND ADOBE RD IN GOLDEN VALLEY AROUND 6PM WITH WATER DEPTH IN EXCESS OF 2 FEET ACCORDING TO BOTH LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT.
Aug 7, 6:00 PM PDTFLASH FLOOD4 W Golden Valley, AZCHINO DRIVE CLOSE AT MILKY WAY RD DUE TO FLOODING. TWO FEET OF WATER FLOWING OVER ROAD.
Aug 7, 6:20 PM PDTFLASH FLOOD5 Sse Golden Valley, AZAZTEC ROAD CLOSED FROM SHINARUMP DRIVE TO AZ HWY 68 DUE TO FLASH FLOODING AND REOPENED AT 805PM.
Aug 7, 6:30 PM PDTFLASH FLOOD5 Sse Golden Valley, AZSHINARUMP DRIVE IS CLOSED FROM AZTEC ROAD TO COLORADO ROAD DUE TO FLASH FLOODING.
Aug 7, 6:40 PM PDTFLASH FLOODGolden Valley, AZCHINO DRIVE IS CLOSED FROM SANTA MARIA ROAD TO SAN PEDRO ROAD DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS55 KVEF 072316
FFWVEF
AZC015-CAC071-080215-
/O.NEW.KVEF.FF.W.0035.190807T2316Z-190808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
416 PM PDT Wed Aug 7 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  Eastern San Bernardino County in southern California...

* Until 715 PM PDT/715 PM MST/.

* At 415 PM PDT/415 PM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain near Oatman, Mohave Valley and Golden Valley. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Needles, Windy Point Campground, Oatman, 
  Oatman Highway, Mojave Ranch Estates, Mohave Valley, Golden 
  Valley, Mesquite Creek, Packsaddle Campground, Chloride, Dolan 
  Springs, Arizona Village and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3477 11455 3488 11463 3505 11463 3507 11460
      3509 11463 3512 11463 3512 11459 3514 11457
      3541 11461 3573 11428 3561 11407 3524 11410
      3484 11435

$$
CK
3 follow-up statements
713 
WGUS75 KVEF 072350
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
450 PM PDT Wed Aug 7 2019

AZC015-CAC071-080215-
/O.CON.KVEF.FF.W.0035.000000T0000Z-190808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
450 PM PDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT/715 PM
MST/ FOR WEST CENTRAL MOHAVE AND EASTERN SAN BERNARDINO COUNTIES...

At 447 PM PDT/447 PM MST/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Over an inch and a 
quarter of rain has fallen in the last thirty minutes in Golden 
Valley. Flash flooding is expected to begin shortly if it has not 
already.

Some locations that will experience flooding include...
Bullhead City, Laughlin, Needles, Windy Point Campground, Oatman,
Mojave Ranch Estates, Mohave Valley, Golden Valley, Mesquite Creek,
Packsaddle Campground, Chloride, Dolan Springs, Arizona Village and
Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3477 11455 3488 11463 3505 11463 3507 11460
      3509 11463 3512 11463 3512 11459 3514 11457
      3541 11461 3573 11428 3561 11407 3524 11410
      3484 11435

$$

CK
336 
WGUS75 KVEF 080124
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
624 PM PDT Wed Aug 7 2019

AZC015-CAC071-080215-
/O.CON.KVEF.FF.W.0035.000000T0000Z-190808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
624 PM PDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT/715 PM
MST/ FOR WEST CENTRAL MOHAVE AND EASTERN SAN BERNARDINO COUNTIES...

At 621 PM PDT/621 PM MST/, emergency management reported multiple 
swift water rescues in the Golden Valley area due to flash flooding. 
Flash flooding is expected to continue or begin shortly.

Some locations that will experience flooding include...
Bullhead City, Laughlin, Needles, Windy Point Campground, Oatman,
Mojave Ranch Estates, Mohave Valley, Golden Valley, Mesquite Creek,
Packsaddle Campground, Chloride, Dolan Springs, Arizona Village and
Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3477 11455 3488 11463 3505 11463 3507 11460
      3509 11463 3512 11463 3512 11459 3514 11457
      3541 11461 3573 11428 3561 11407 3524 11410
      3484 11435

$$
CK
802 
WGUS75 KVEF 080212
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
712 PM PDT Wed Aug 7 2019

AZC015-CAC071-080221-
/O.EXP.KVEF.FF.W.0035.000000T0000Z-190808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
712 PM PDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES WILL EXPIRE AT 715 PM PDT/715 PM MST/...

The heavy rain has ended, but flash flooding is still occuring and 
another Flash Flood Warning has been issued for the affected area 
within Golden Valley. Please continue to heed any remaining road 
closures.

LAT...LON 3477 11455 3488 11463 3505 11463 3507 11460
      3509 11463 3512 11463 3512 11459 3514 11457
      3541 11461 3573 11428 3561 11407 3524 11410
      3484 11435

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:30 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM PDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
230 PM PDT Wed Aug 7 2019

.SYNOPSIS...Chances for showers and thunderstorms continue on
Thursday across parts of the area with temperatures slightly warmer
than normal. Drier air moving in from the west will flush out
monsoon moisture and bring an end to thunderstorm activity by the
weekend and dry, seasonal conditions are expected to continue into
early next week.
&&

.DISCUSSION...tonight through next Wednesday.

A 70-80 knot upper level jet streak associated with an area of low
pressure off the southern California coast could provide support for
nocturnal thunderstorms across portions of Inyo, Esmeralda and
central Nye counties overnight. PWAT values over this region
generally less than an inch and primarily in the mid levels bring an
increasing threat of strong winds to these areas. Moisture profiles
deepen as we move south through the CWA with 1-1.5 inch PWATs
common. Both gusty winds and locally heavy rain will be a concern in
this region into the evening hours but coverage is expected to
decrease overnight.

Thunderstorm coverage on Thursday will include a chance for storms
over the northwestern portions of Inyo County, parts of the southern
Great Basin, Mohave County, the Spring Mountains and Sheep Range in
Clark County. Bumped up temperatures on Thursday over what the NBM
initialized with MOS guidance suggesting a similar day to today
temperature wise. Same story for Friday with the NBM appearing
underdone with temperatures.

Models are forecasting dry conditions area wide on Friday despite
moisture not getting completely flushed out of Mohave County where
weak instability is still forecast Friday afternoon. The weekend
through the middle of next week looks dry and temperatures should be
seasonal or slightly under with troughing transitioning to zonal
flow over the west and high pressure centering over the southeast
US.

&&

.FIRE WEATHER...Shower and thunderstorm development remains
possible overnight primarily over the northwestern portion of the
forecast area. Shower/storm coverage elsewhere is expected to have
better chances of producing wetting rains and coverage overall is
expected to decrease overnight. Due to the ongoing threat of dry
thunderstorms overnight in Esmeralda County and and portions of Nye
County, a Red Flag Warning remains in effect until 5 am Thursday.
Storms developing in these areas increases the potential for
lightning caused fire starts and fire spread from associated gusty
winds.
&&

.AVIATION...For McCarran...Confidence is increasing for the
potential for gusty thunderstorm outflow winds impacting the Las
Vegas Valley this afternoon between 23-03Z. Can't rule out an
isolated TSRA developing in the valley itself which would result in
more variable outflow wind impacts, but the more likely scenario is
southwest wind push arriving from the south and impacting the
terminal with little precip expected. This may require amendments
this evening and PIREP solicitation is recommended as approaches,
especially from the southwest, will be impacted. This activity
should clear out after 03Z leaving the region in south-southwest
winds aoa 10kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...The region will be contending with the development of
isolated thunderstorms and gusty outflow winds, potentially over 30
kts at times. The terminals most likely to be impacted are initially
KDAG, but soon after KEED/KIFP. KBIH will also see some TSRA
development most likely this afternoon but confidence in terminal
impacts is a bit less confident. CIGs should remain VFR but
thunderstorm outflows in all cases may result in sporadic wind
impacts throughout the afternoon and early evening hours.

&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Salmen
AVIATION...TB3

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:41 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 7, 2:04 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 7, 3:06 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.